Applied Mathematics and Optimization

, Volume 60, Issue 2, pp 275–296 | Cite as

Portfolio Optimization in a Semi-Markov Modulated Market

  • Mrinal K. GhoshEmail author
  • Anindya Goswami
  • Suresh K. Kumar


We address a portfolio optimization problem in a semi-Markov modulated market. We study both the terminal expected utility optimization on finite time horizon and the risk-sensitive portfolio optimization on finite and infinite time horizon. We obtain optimal portfolios in relevant cases. A numerical procedure is also developed to compute the optimal expected terminal utility for finite horizon problem.


Risk-sensitive control Semi-Markov process Fixed income securities Nonnegative factors 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baker, C.T.H.: The state of the art in the numerical treatment of integral equations. In: The State of the Art in Numerical Analysis, pp. 473–509. Clarendon, Oxford (1987) Google Scholar
  2. 2.
    Baker, C.T.H.: The Numerical Treatment of Integral Equations. Oxford (1977) Google Scholar
  3. 3.
    Bäuerle, N., Rieder, U.: Portfolio optimization with Markov modulated stock prices and interest rates. IEEE Trans. Autom. Control. 49, 442–447 (2004) CrossRefGoogle Scholar
  4. 4.
    Bielecki, T.R., Pliska, S.R.: Risk-sensitive dynamic asset management. Appl. Math. Optim. 39, 337–360 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bielecki, T.R., Pliska, S.R.: A risk-sensitive intertemporal CAPM, with application to fixed income management. IEEE Trans. Autom. Control 49, 420–432 (2004) CrossRefMathSciNetGoogle Scholar
  6. 6.
    Cvitanić, J., Zapatero, F.: Introduction to the Economics and Mathematics of Financial Markets. Prentice Hall, New York (2004) zbMATHGoogle Scholar
  7. 7.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectations for large time, I. Commun. Pure Appl. Math. 27, 1–47 (1975) MathSciNetGoogle Scholar
  8. 8.
    Duffie, D., Richardson, H.: Mean-variance hedging in continuous time. Ann. Appl. Probab. 1, 1–15 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dupuis, P., McEneaney, W.M.: Risk-sensitive and robust escape criteria. SIAM J. Control Optim. 35, 2021–2049 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Fleming, W.H.: Optimal Investment models and risk sensitive stochastic control. In: Davis, M., (eds.) Mathematical Finance, pp. 75–88. Springer, New York (1995) Google Scholar
  11. 11.
    Fleming, W.H., McEneaney, W.M.: Risk-sensitive control on an infinite time horizon. SIAM J. Control Optim. 33, 1881–1915 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Fleming, W.H., Sheu, S.J.: Risk-sensitive control and an optimal investment model. Math. Finance 10, 197–213 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Fleming, W.H., Sheu, S.J.: Risk-sensitive control and an optimal investment model (II). Ann. Appl. Probab. 12, 730–767 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions. Springer, Berlin (1993) zbMATHGoogle Scholar
  15. 15.
    Fleming, W.H., Zhang, Q.: Risk-sensitive production planing of a stochastic manufacturing system. SIAM J. Control Optim. 36, 1147–1170 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    de La Fortelle, A.: Large deviation principle for Markov chains in continuous time. Prob. Inf. Transm. 37, 120–139 (2001) zbMATHCrossRefGoogle Scholar
  17. 17.
    Gikhman, I.I., Skorokhod, A.V.: The Theory of Stochastic Processes II. Springer, Berlin (1983) zbMATHGoogle Scholar
  18. 18.
    Hakansson, N.H.: Multi-period mean-variance analysis: toward a general theory of portfolio choice. J. Finance 26, 857–884 (1971) CrossRefGoogle Scholar
  19. 19.
    Honda, T.: Optimal portfolio choice for unobservable and regime-switching mean returns. J. Econ. Dyn. Control 28, 45–78 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, Cambridge (1990) zbMATHGoogle Scholar
  21. 21.
    Kallianpur, G., Karandikar, R.L.: Introduction to Option Pricing Theory. Birkhauser, Basel (1999) Google Scholar
  22. 22.
    Konno, H., Pliska, S.R., Suzuki, K.I.: Optimal portfolios with asymptotic criteria. Ann. Oper. Res. 45, 187–204 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Lefebvre, M., Montulet, P.: Risk sensitive optimal investment policy. Int. J. Syst. Sci. 22, 183–192 (1994) CrossRefMathSciNetGoogle Scholar
  24. 24.
    Markowitz, H.: Portfolio Selection: Efficient Diversification of Investments. Wiley, New York (1959) Google Scholar
  25. 25.
    Merton, C.: Life time portfolio selection under uncertainty: the continuous case. Rev. Econ. Stat. 51, 247–257 (1969) CrossRefGoogle Scholar
  26. 26.
    Merton, C.: Optimal consumption and portfolio rules in a continuous-time model. J. Econ. Theory 3, 373–413 (1971) CrossRefMathSciNetGoogle Scholar
  27. 27.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, Berlin (1983) zbMATHGoogle Scholar
  28. 28.
    Pliska, S.R.: Introduction to Mathematical Finance. Basil Blackwell, Malden (1997) Google Scholar
  29. 29.
    Rainer, K.: Linear Integral Equations. Spinger, Berlin (1989) zbMATHGoogle Scholar
  30. 30.
    Samuelson, P.A.: Lifetime portfolio selection by dynamic stochastic programing. Rev. Econ. Stat. 51, 239–246 (1969) CrossRefGoogle Scholar
  31. 31.
    Schweizer, M.: Approximation Pricing and the variance-optimal martingale measure. Ann. Probab. 24, 206–236 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Smith, G.D.: Numerical Solution of Partial Differential Equations. Oxford University Press, Oxford (1978) zbMATHGoogle Scholar
  33. 33.
    Yin, G., Zhou, X.Y.: Markowitz’s mean variance portfolio selection with regime switching: from discrete-time models to their continuous-time models. IEEE Trans. Autom. Control 49, 349–359 (2004) CrossRefMathSciNetGoogle Scholar
  34. 34.
    Zhou, X.Y., Yin, G.: Markowitz’s mean-variance portfolio selection with regime switching: a continuous-time model. SIAM J. Control Optim. 42, 1466–1482 (2003) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Mrinal K. Ghosh
    • 1
    Email author
  • Anindya Goswami
    • 1
  • Suresh K. Kumar
    • 2
  1. 1.Department of MathematicsIndian Institute of ScienceBangaloreIndia
  2. 2.Department of MathematicsIndian Institute of Technology BombayMumbaiIndia

Personalised recommendations